TSW:  day 16 – if only life was a day at the beach

The violin teacher thought I was sunburnt.

That’s how red I was….am….

Wednesday I woke up to a balloon face.  The fancy word is edema and it means I puffed up. It began earlier this week and it seems to be my “thing of the week.”  I had plans to get loads of things done like laundry, play the piano, but even eating seems like a luxury.  I found myself needing to choose between making food or cuddling an ice pack.  My ice pack won.

I scheduled a biofeedback appointment that took the redness and swelling down a smidge and then braved going to trader joes.  H told me the only reason she recognized me is because she knew me by how I walked and carried myself.  She wouldn’t had known me by my face alone.

A:  “You don’t look as scary as you think.”  My roommate assured me.  Depending on the hour, I feel and look different.

My face is swollen. I haven’t slept well all week.  Antihistamines aren’t getting me remotely sleepy. And my ice pack is my teddy bear of comfort.  Despite my plastic tight feeling face, I have good news.  I’m not struggling with any allergies whatsoever.  No breathing problems and no itchy eyes. I’m breathing free and easy and I’m petting my student’s cat without breaking out in hives.  Go figure.

I’m thinking all these years of “allergies” and breathing problems have to do with using medicines that kept me slightly feeling well with occasional downward spirals of un wellness.  I never got ill ill.  But I got occasional flare ups where my skin would break out in rashes or hives, my eyes would be itchy and I would have an inhaler in the ready. Sometimes I had to break out my nebulizer. Topical steroids….even steroids for my EYES as well as breathing them in as asthma medicine kept me “in check.”   If I had a performance and had to look stage ready, I used oral steroids.

I’ve been working at weaning myself off of steroids for several years.  This is the first time I’ve gone off it cold turkey and committed to not return.  Thanks to my late night insomnia inspiring google searches and YouTube surfing, I found out about topical steroid addiction and withdrawal.

I’m not alone.  It’s been my comfort to read other “skin warriors'” blogs about their journey into wellness that I’ve decided to go for it.

It’s not easy but it’s doable.  I feel I look terrible but I’m finding people are really kind and sympathetic.  It’s day 16 of no more steroids.  It’s a rough ride but I’m realizing keeping a good attitude makes the pain feel less terrible.  I have a friend’s wedding to attend next weekend.

Here’s to clearing up a bit before then.

jnet

Advertisements

~ by jnetsworld on June 19, 2015.

Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

 
%d bloggers like this: